Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 27, NWS Midland/Odessa, TX

August 2, 2017Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Aug 2, 2017, 9:51 AM CDT for Brewster County, Texas. It took effect at Aug 2, 2017, 4:56 PM CDT. It was in force for 39 hr.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 9:51 AM CDT (14:51 UTC)
In effect from
Aug 2, 2017, 4:56 PM CDT
Expired
Aug 4, 2017, 7:51 AM CDT
In force
39 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Moderate

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Boquillas Crossing (BOQT2). The gauge peaked at 9.41 ft at Aug 2, 2017, 2:00 PM CDT.

actionminormoderate5101508/0208/0308/0408/05
Action stage
10 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08375300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

861 
WGUS44 KMAF 021451
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
951 AM CDT Wed Aug 2 2017

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
  
.Thunderstorms produced heavy rainfall near Castolon and over 
Terlingua Creek Tuesday night.  As a result, the Rio Grande has 
risen, with elevated flows heading downriver through Johnson Ranch.
A flood wave is expected to move through Boquillas and Rio Grande 
Village this evening, before receding Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued this afternoon or evening.

&&

TXC043-030651-
/O.NEW.KMAF.FL.W.0027.170802T2156Z-170804T1251Z/
/BOQT2.2.ER.170802T2156Z.170803T0000Z.170803T0051Z.NO/
951 AM CDT Wed Aug 2 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Boquillas-Rio Grande Village.
* from this afternoon to Friday morning, or until the warning is 
  cancelled.
* At  9AM Wednesday the stage was 5.9 feet (1.8 meters).
* flooding is forecast.
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...Rise above flood stage by late this afternoon and 
  continue to rise to near 15.2 feet (4.6 meters) by this evening.  
  The river will fall below flood stage by this evening.
* Impact...At 15.0 feet (4.6 meters), the river reaches moderate flood
  stage.  Water pumps submerge.

This crest compares to a previous crest of 14.9 feet (4.5 meters) on 
Aug 29 2008.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Boquillas-Rio  12.0 13.0    5.9   Wed  9 AM   8.3  15.2   8.3  12.8

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Boquillas-Rio   3.7  4.0    1.8   Wed  9 AM   2.5   4.6   2.5   3.9

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$
1 follow-up statement
363 
WGUS84 KMAF 030109
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
809 PM CDT Wed Aug 2 2017

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Boquillas-Rio Grande Village affecting Brewster 
  County
  
.Rainfall has ended across the region and river levels at 
Rio Grande Village will return to baseflow by tomorrow morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

No further statements are needed at this time

&&

TXC043-030139-
/O.CAN.KMAF.FL.W.0027.000000T0000Z-170804T1251Z/
/BOQT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
809 PM CDT Wed Aug 2 2017

The Flood Warning is cancelled for
  the Rio Grande at Boquillas-Rio Grande Village.
* At  7PM Wednesday the stage was 6.6 feet (2.0 meters).
* Flood stage is 13.0 feet (4.0 meters).
* Forecast...The river crested below flood stage at 9.4 feet (feet 
  meters).  The river will fall to 3.8 feet (1.2 meters) by .

This crest compares to a previous crest of 10.8 feet (3.3 meters) on 
Apr 15 2010.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Thu   Thu   Thu
                                                1AM   7AM   1PM   7PM
  Boquillas-Rio  12.0 13.0    6.6   Wed  7 PM   5.2   4.2   4.1   4.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Thu   Thu   Thu
                                                1AM   7AM   1PM   7PM
  Boquillas-Rio   3.7  4.0    2.0   Wed  7 PM   1.6   1.3   1.2   1.2

&&

LAT...LON 2896 10305 2915 10312 2940 10294 2931 10279 2912 10292


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Aug 2, 6:45 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 2, 6:45 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
645 AM CDT Wed Aug 2 2017

.DISCUSSION...

Please see the 12Z aviation discussion below.

&&

.AVIATION...

MVFR/IFR stratus has developed in the wake of last night's
precipitation, and is expected to persist through this morning.
Expect slow improvement beginning by late morning, with VFR
conditions expected to return areawide by 18Z. VFR conditions will
prevail thereafter, with thunderstorms possible this
afternoon/evening, mainly for FST. Have not included mention at
this time however due to uncertainty in timing. Winds will remain
under 12kt.

&&

.PREV DISCUSSION... /issued 350 AM CDT Wed Aug 2 2017/

DISCUSSION...
This morning an upper ridge is centered over the Great Basin while a
broad trough remains over the Eastern US.  The center of the ridge
will shift west as trough spreads westward with area heights
falling.

A weak front pushed through most of the area yesterday aided by rain
cooled air.  High temperatures were mainly in the 80s yesterday and
ranged from 72 degrees at Pine Springs to 101 at Rio Grande Village.
Should be a few degrees warmer today but still in the 80s as a
northerly wind veers around to the east late in the day.  A south
wind and warmer temperatures in the 90s return Thursday and continue
through Sunday.  Another front early next week should knock temps
back down for a couple days.

Much of the area received rain yesterday with a number of locations
getting over 1 inch.  MAF set a daily record with 1.44 inches of
rain yesterday beating a 46 year record.  Rainfall this year running
well above normal.  As of 08z the heavier rain closer to a weak
frontal boundary has pushed south of FST.  Have an unusually moist
lower level this morning with dewpts as high as 70.  Will have a
chance for additional storms today mainly south... with a low
probability of storms tonight south of a Van Horn to Fort Stockton
line.  Locally heavy rain main concern. Thursday most storms should
be closer to the Rio Grande.  A low chance of storms continue into
next week... especially along the front.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     86  67  93  70 /  20   0  10  10
Carlsbad                       88  67  92  69 /  10  10  10  10
Dryden                         94  73  97  74 /  50  20  20  10
Fort Stockton                  85  67  92  70 /  40  10  10  10
Guadalupe Pass                 77  64  82  65 /  20  10  10  10
Hobbs                          85  64  89  66 /  10   0  10  10
Marfa                          80  55  86  57 /  40  10  10  10
Midland Intl Airport           87  68  93  70 /  20   0  10  10
Odessa                         87  69  93  70 /  20   0  10  10
Wink                           88  68  94  70 /  20  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Aug 2, 3:29 AM CDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
329 AM CDT Wed Aug 2 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
329 AM CDT Wed Aug 2 2017 /229 AM MDT Wed Aug 2 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms will be possible this afternoon and tonight, mainly
south of Interstate 20. Any storms that do develop will be
accompanied by frequent lightning and heavy rainfall that may result
in localized flash flooding.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:35 PM CDTFlash Flood WarningMAFEctor, Midland3 hr
Aug 1, 8:42 PM CDTAreal Flood AdvisoryMAFMartin, Midland3 hr
Aug 1, 11:32 PM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Aug 2, 1:09 AM CDTAreal Flood AdvisoryMAFPecos, Terrell3 hr
Aug 2, 6:25 AM CDTAreal Flood AdvisoryMAFPecos, Terrell2 hr

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.